Virginia, 2014

Hail in Virginia, May 5, 2014

May 5, 2014 · NWS AKQ · 9 events in 6 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced large hail across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced large hail across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 5, 9:08 PM EST, 30 minutes earlier.

Area forecast discussion, May 5, 9:08 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1008 PM EDT MON MAY 5 2014

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS NORTH CAROLINA
TONIGHT THROUGH TUESDAY. THE FRONT THEN LIFTS BACK NORTH AS A WARM
FRONT WEDNESDAY INTO THURSDAY MORNING. HIGH PRESSURE WILL BE OVER
THE AREA AND OFF THE SOUTHEAST COAST THURSDAY AFTERNOON THROUGH
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATE...ISOLATED THUNDERSTORMS HAVE DEVELOPED AS WEAK SHORTWAVE
ENERGY (IN NW STEERING FLOW) OVERRUNS A VERY WEAK TROUGH THAT IS
SITUATED FROM THE DELMARVA TO FAR SE VA TO COASTAL NE NC. A QUICK
SHOT OF LIGHT TO MODERATE RAINFALL AND A FEW CLOUD TO GROUND
LIGHTNING STRIKES SHOULD BE ANTICIPATED. THUNDERSTORM WINDS ARE
BELOW 15 MPH...THEREFORE A SPECIAL WEATHER STATEMENT IS NOT
NECESSARY AT THIS TIME. THESE THUNDERSTORMS ARE GENERALLY
TRAVELLING TO THE SOUTHEAST ALONG THE HWY 460 TRAVEL CORRIDOR.

PREVIOUS DISCUSSION...SHOWERS HAVE REALLY FALLEN APART EARLY THIS
EVENING AND SKIES HAVE CLEARED FROM WEST TO EAST. HAVE REDUCED
POPS AND SKY COVER THROUGH THE REMAINDER OF THE EVENING. THERE IS
NOW SOME UNCERTAINTY AS TO WHETHER OR NOT A SHORTWAVE FEATURE WILL
RESULT IN ADDITIONAL SHOWERS AFTER MIDNIGHT TONIGHT DUE TO
OVERRUNNING OF A WEAK LEE TROUGH. NW STEERING FLOW ALOFT AND
CURRENT SATELLITE TRENDS WOULD SUGGEST THAT SHOWERS ARE A GOOD
POSSIBILITY. HOWEVER...THETA-E SFCS SUGGEST THAT A NW-SE GRADIENT
WILL GRADUALLY FLATTEN INTO A W-E ORIENTATION OVERNIGHT AND COULD
KEEP SHOWERS LIMITED TO AREAS NORTH OF INTERSTATE 64. HAVE LEANED
TOWARD THE LATTER SOLUTION WRT PRECIP CHANCES AFTER MIDNIGHT (NO
HIGHER THAN 40 PERCENT FAR NRN COUNTIES OF INLAND VA AND THE MD/VA
LOWER EASTERN SHORE). THE OVERALL AIRMASS IS PRETTY DRY AND AM
THEREFORE NOT ANTICIPATING ANY ISSUES WITH FOG TOWARD DAYBREAK.
EXPECT LOWS IN THE UPPER 40S TO MID 50S TONIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
WEAK HI PRES WILL BLD IN FM THE N BEHIND THE SHRTWV ENERGY ON TUE.
THIS WILL RESULT IN JUST SLGT CHC POPS ACRS THE FAR SW IN THE AFTN.
PARTLY SUNNY TO MOSTLY CLOUDY WITH MAX TEMPS RANGING FM 65-70 NEAR
THE CST...TO THE LWR TO MID 70S WELL INLAND. THE FRONT OVER THE
CAROLINAS WILL THEN LIFT BACK NNE ACRS THE REGION TUE NGT THRU THU
MORNG...AND MAY PROVIDE SOME FOCUS FOR SLGT OR SML CHCS FOR
SHOWERS/ISLTD TSTMS...ESPLY OVR WRN AND NRN CNTIES. LOWS TUE NGT
IN THE UPR 40S TO MID 50S. HIGHS ON WED RANGING FM THE UPR 60S TO
MID 70S. THE WARM FRONT WILL LIFT NNE OF THE LWR MD ERN SHR THU
AFTN...AS UPR RDG OF HI PRES BLDS INTO AND OVR THE AREA. WARMER
SSW WINDS AND A PARTLY TO MOSTLY SUNNY SKY WILL RESULT IN MAX
TEMPS RANGING FM THE UPR 70S TO MID 80S MOST PLACES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
H5 "BERMUDA" RIDGE BECOMES ANCHORED OFF THE SERN COAST THROUGH THE
PERIOD. WARM FRNT LIFTS NORTH OF THE AREA THURSDAY NIGHT ALLOWING FA
TO GET INTO THE SUMMER-LIKE AIRMASS TO THE SOUTH. LOWS THU NIGHT
U50S-L60S. HIGHS FRI 85-90...XCPT U70S-L80S BEACH AREAS.

MODEL DIFFERENCES ARISE WRT HOW FAR EAST & SOUTH THE APPRCHG COLD
FRONT FROM THE MID WEST CAN GET GIVEN THE STRENGTH OF THE OFFSHORE
RIDGE NEXT WEEKEND. MODELS DO SLOWLY INCREASE MOISTURE OVER TIME SO
HAVE KEPT CHC CONVECTION EACH DAY WITH HIGHER POPS WRN HALF OF FA.
HIGHS SAT-MON...80-85. LOWS 60-65.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
A SHORTWAVE PASSED QUICKLY THROUGH THE VIRGINIA AND NORTH CAROLINA
TAF SITES LATE MONDAY AFTN...BRINGING A COUPLE OF HOURS OF RAIN.
ANOTHER ROUND OF LIGHT PCPN IS PSBL DURING THE EARLY MORNING HOURS
WHICH COULD AFFECT SBY BUT LEFT PCPN OUT OF THE FCST FOR NOW.
THERE WAS STILL A 30 DEGREE TEMP/DEW POINT SPREAD THERE AT 23Z.
WILL REEVALUATE LATER THIS EVENING OR WITH THE 06Z TAF ISSUANCE.

MOISTURE ON THE GROUND AT THE REST OF THE TAF SITES AND CALM TO
LIGHT WINDS COULD POSE SOME CIG OR VSBY ISSUES FOR TUESDAY MORNING.
CLOUD COVER WILL LIMIT THE POTENTIAL FOR FOG. MODEL SOUNDINGS AND
MOS FORECASTS SUPPORT MVFR CIGS. CANNOT RULE OUT IFR BUT SURFACE DEW
POINTS ARE FAIRLY LOW AND THERE ARE NO INDICATIONS THAT WIDESPREAD
IFR WILL DEVELOP. THE MOST CONCERN WOULD BE AT ECG. MVFR CONDITIONS
MAY CONTINUE AT LEAST UNTIL MIDDAY TUESDAY DUE TO LIGHT WINDS
(5 KTS OR LESS) AND LOW LEVEL ONSHORE FLOW. SURFACE WINDS BECOME
NE IN THE AFTN.

PRIMARILY VFR CONDS ARE EXPECTED TUESDAY NIGHT AND WEDNESDAY. A WARM
FRONT LIFTS NORTH THROUGH THE AREA WEDNESDAY NIGHT AND EARLY
THURSDAY. ANY CHANCE FOR PCPN WITH THIS PASSAGE APPEARS RATHER SLIM
AT THIS POINT. A SOMEWHAT BETTER CHANCE FOR PCPN ARRIVES SATURDAY.

&&

.MARINE...
NO HEADLINES IN SHORT TERM AS HIGH PRS OVER THE REGION RESULTS IS A
LIGHT ONSHORE FLOW THRU WED. EXPECT WINDS AOB 15 KTS...SEAS 2-3 FT.
WARM FRONT LIFTS NORTH OF THE WATERS THURSDAY NIGHT RESULTING IN THE
FLOW TO BECOME SW FRI AND REMAIN SW THRU THE WEEKEND. THE BERMUDA
HIGH DOMINATES KEEPING ANY FRONTS NORTH OF THE AREA.

&&

.HYDROLOGY...
A RIVER FLOOD WARNING FOR THE APPOMATTOX RIVER AT MATTOAX HAS BEEN
CANCELLED. AS OF 915 PM EDT...WATER LEVELS HAD FALLEN TO 20.90 FT
WHICH IS JUST BELOW FLOOD STAGE. LEVELS WILL CONTINUE TO DROP
THROUGH TONIGHT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMG
NEAR TERM...BMD
SHORT TERM...TMG
LONG TERM...MPR
AVIATION...LSA
MARINE...MPR
HYDROLOGY...AKQ
Hazardous weather outlook, May 5, 2:32 PM EST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
332 PM EDT MON MAY 5 2014

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-061945-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
332 PM EDT MON MAY 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 5, 9:13 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1013 PM EDT MON MAY 5 2014

NCZ014>017-102-VAZ096>098-060315-
CAMDEN-CHESAPEAKE-EASTERN CURRITUCK-GATES-PASQUOTANK-SUFFOLK-VIRGINIA
BEACH-WESTERN CURRITUCK-
1013 PM EDT MON MAY 5 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CURRITUCK...CAMDEN...
GATES...PASQUOTANK...CITY OF VIRGINIA BEACH...CITY OF CHESAPEAKE AND
CITY OF SUFFOLK COUNTIES THROUGH 1115 PM EDT...

AT 1012 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
SOUTHEAST OF MAGNOLIA...OR ABOUT 7 MILES SOUTHEAST OF DOWNTOWN
SUFFOLK...MOVING SOUTHEAST AT 55 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR NORTHWEST...MOYOCK...
SLIGO...SNOWDEN...CURRITUCK...MAPLE...WATERLILY...BARCO...AND
COROLLA.

HAZARDS INCLUDE...
HALF INCH DIAMETER HAIL.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE.

LAT...LON 3666 7682 3674 7676 3688 7658 3682 7640
      3681 7640 3678 7637 3680 7631 3669 7591
      3662 7587 3657 7587 3623 7576 3622 7581
      3627 7584 3623 7585 3622 7583 3615 7583

DEROSA
Special weather statement, May 5, 9:29 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1029 PM EDT MON MAY 5 2014

VAZ088-089-092-093-096>098-060330-
CHESAPEAKE-ISLE OF WIGHT-SOUTHAMPTON-SUFFOLK-SURRY-SUSSEX-VIRGINIA
BEACH-
1029 PM EDT MON MAY 5 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS ISLE OF WIGHT...SURRY...
CITY OF VIRGINIA BEACH...CITY OF CHESAPEAKE...CITY OF SUFFOLK...
SUSSEX AND SOUTHAMPTON COUNTIES THROUGH 1130 PM EDT...

AT 1029 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEWVILLE...OR ABOUT 6 MILES WEST OF WAVERLY...MOVING SOUTHEAST AT 55
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR WAKEFIELD AT 1040 PM EDT...IVOR
AT 1045 PM EDT...ZUNI AT 1050 PM EDT...WINDSOR AT 1055 PM EDT...
INDIKA AT 1100 PM EDT...WILROY AT 1105 PM EDT.

HAZARDS INCLUDE...
PENNY SIZED HAIL.
DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3697 7734 3705 7730 3711 7716 3688 7641
      3687 7642 3684 7638 3681 7640 3678 7637
      3680 7630 3682 7629 3683 7624 3682 7622
      3678 7621 3676 7616 3655 7628 3655 7664

ZIMMERMAN
Special weather statement, May 5, 9:31 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1031 PM EDT MON MAY 5 2014

VAZ095>098-060315-
CHESAPEAKE-NORFOLK/PORTSMOUTH-SUFFOLK-VIRGINIA BEACH-
1031 PM EDT MON MAY 5 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF VIRGINIA BEACH...
CITY OF PORTSMOUTH...CITY OF CHESAPEAKE...CITY OF SUFFOLK AND CITY OF
NORFOLK COUNTIES THROUGH 1115 PM EDT...

AT 1031 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CRITTENDEN...OR ABOUT 6 MILES NORTHWEST OF CHURCHLAND...MOVING
SOUTHEAST AT 55 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR DOWNTOWN PORTSMOUTH AT 1040 PM
EDT...REGENT UNIVERSITY AT 1045 PM EDT...GALLUPS CORNER AT 1050 PM
EDT...PRINCESS ANNE AT 1055 PM EDT...SIGMA AT 1100 PM EDT...
SANDBRIDGE BEACH AT 1105 PM EDT.

HAZARDS INCLUDE...
PENNY SIZED HAIL.
DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3659 7591 3658 7593 3664 7597 3662 7598
      3661 7599 3686 7661 3693 7648 3690 7640
      3692 7639 3693 7634 3697 7633 3697 7630
      3699 7631 3694 7621 3692 7611 3694 7598
      3688 7599 3656 7587

ZIMMERMAN
Local storm report, May 5, 9:37 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1037 PM EDT MON MAY 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             2 WNW DISPUTANTA        37.14N  77.26W
05/05/2014  E0.50 INCH       PRINCE GEORGE      VA   NWS EMPLOYEE

&&

EVENT NUMBER AKQ1400891

LALEXAND

The radar

The Norfolk radar (KAKQ), 2 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Sussex

When
May 5, 9:38 PM EST
Where
Sussex County, 0.55 mi W of Wakefield
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
36.970, -76.990

Half dollar size hail was reported at WFO Wakefield.

Hail, Isle of Wight

When
May 5, 9:58 PM EST
Where
Isle of Wight County, 0.89 mi NW of Windsor
Measured
1.5 in hail
Reported by
Public
Coordinates
36.810, -76.740

Ping pong size hail was reported near Windsor.

Hail, Suffolk (C)

When
May 5, 10:07 PM EST
Where
Suffolk (C) County, 0.55 mi W of Kilby
Measured
1 in hail
Reported by
Public
Coordinates
36.730, -76.630

Quarter size hail was reported in Hillsdale area.

Hail, Sussex

When
May 5, 10:15 PM EST
Where
Sussex County, 2.07 mi N of Waverly
Measured
1 in hail
Reported by
Public
Coordinates
37.060, -77.080

Quarter size hail was reported two miles north northeast of Waverly.

Hail, Norfolk (C)

When
May 5, 10:57 PM EST
Where
Norfolk (C) County, 1.66 mi W of Norfolk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.870, -76.300

Quarter size hail was reported in Ghent.

Hail, Virginia Beach (C)

When
May 5, 11:09 PM EST
Where
Virginia Beach (C) County, 1.3 mi ENE of Woods Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.790, -76.160

Quarter size hail was reported.

Hail, Chesapeake (C)

When
May 5, 11:10 PM EST
Where
Chesapeake (C) County, Chesapeake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.820, -76.270

Quarter size hail was reported in Chesapeake.

Hail, Chesapeake (C)

When
May 5, 11:15 PM EST
Where
Chesapeake (C) County, 1.49 mi SSE of Great Bridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.700, -76.220

Quarter size hail was reported in Great Bridge Gardens.

Hail, Virginia Beach (C)

When
May 5, 11:20 PM EST
Where
Virginia Beach (C) County, 1.3 mi ESE of Mapleton
Measured
1.25 in hail
Reported by
Public
Coordinates
36.790, -76.060

Half dollar size hail was reported in Murdens Corner.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519175, 519176, 519178, 519179, 519177, 519180, 519181, 519182, 519183.